Is Hyperuricemia Overlooked when Treating Pediatric Tuberculosis Patients with Pyrazinamide?


Creative Commons License

ŞİŞMANLAR EYÜBOĞLU T., ASLAN A. T. , Budakoglu I.

JOURNAL OF TROPICAL PEDIATRICS, vol.61, no.5, pp.351-356, 2015 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 61 Issue: 5
  • Publication Date: 2015
  • Doi Number: 10.1093/tropej/fmv042
  • Journal Name: JOURNAL OF TROPICAL PEDIATRICS
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.351-356
  • Gazi University Affiliated: Yes

Abstract

The treatment of tuberculosis (TB) requires long-term multiple drug use. Hyperuricemia is frequently reported in adults, but there are few data for the pediatric population. This study aimed to review drug-related side effects in pediatric patients that received treatment for TB. Patients with active TB undergoing treatment were followed for drug-related side effects. During the 7 year period, 23 patients with a mean age of 7.9 +/- 4.66 years were treated. Drug-related side effects were observed in 14 patients. Hyperuricemia occurred in 12 of the 14 patients, vs. hepatotoxicity in 2. In all, eight of the patients with hyperuricemia had >= 2 episodes during pyrazinamide (PZA) therapy. Based on these findings, we devised an algorithm that could be used for the management of hyperuricemia in patients receiving PZA because of TB, and recommend that hyperuricemia be closely monitored during PZA therapy.